Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 131, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 30, 2020, 7:38 PM EDT for Columbia County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 7:38 PM EDT (23:38 UTC)
- Expired
- Jun 30, 2020, 8:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC
The radar
The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:45 PM EDT | TSTM WND DMG | 3 Sw Murphys Estates, SC | EDGEFIELD COUNTY SHERIFF CALLED IN A DOWNED TREE ON COUNTRY CLUB HILLS DR IN N AUGUSTA. |
| Jun 30, 7:55 PM EDT | HAIL 0.25 | Burnettown, SC | SKYWARN/HAM RADIO SPOTTER REPORTED PEA SIZED HAIL AT HIGHWAY 421 & ANTHONY DRIVE. |
| Jun 30, 7:59 PM EDT | TSTM WND DMG | 3 Nw Burnettown, SC | SKYWARN/HAM RADIO SPOTTER REPORTED TWO TREES DOWN AT SUDLOW LAKE RD & CRYSTAL SPRINGS RD. |
| Jun 30, 8:15 PM EDT | TSTM WND DMG | New Ellenton, SC | WRDW REPORTED TREE DOWN ON GEORGIA AVE VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
143 WUUS52 KCAE 302338 SVRCAE GAC073-245-SCC003-037-010030- /O.NEW.KCAE.SV.W.0131.200630T2338Z-200701T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 738 PM EDT Tue Jun 30 2020 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... East central Columbia County in east central Georgia... Northeastern Richmond County in east central Georgia... Southwestern Edgefield County in central South Carolina... Southwestern Aiken County in central South Carolina... * Until 830 PM EDT. * At 737 PM EDT, a severe thunderstorm was located over Augusta National Golf Club, or near North Augusta, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Aiken, North Augusta, Evans, Martinez, Aiken Mall, Augusta, Clearwater, Belvedere, New Ellenton, Jackson, Glendale, Midtown, Summerville, Augusta Mall, Daniel Field, Citizens Park, Augusta Regional Airport, Village Plaza Shopping Center, Augusta National Golf Club and USC Aiken. This includes the following highways... Interstate 20 in Georgia between mile markers 194 and 201. Interstate 20 in South Carolina between mile markers 0 and 9. Interstate 520 in Georgia between mile markers 1 and 4, and between mile markers 8 and 15. Interstate 520 in South Carolina between mile markers 16 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. && LAT...LON 3349 8215 3365 8206 3351 8152 3322 8176 TIME...MOT...LOC 2337Z 292DEG 23KT 3354 8201 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
936
WWUS52 KCAE 302359
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
759 PM EDT Tue Jun 30 2020
GAC073-245-SCC037-010008-
/O.CAN.KCAE.SV.W.0131.000000T0000Z-200701T0030Z/
Columbia GA-Richmond GA-Edgefield SC-
759 PM EDT Tue Jun 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA...
NORTHEASTERN RICHMOND AND SOUTHWESTERN EDGEFIELD COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3322 8176 3329 8186 3331 8185 3330 8188
3334 8190 3333 8191 3335 8194 3337 8195
3338 8193 3341 8195 3341 8191 3343 8193
3344 8191 3347 8193 3349 8199 3353 8201
3361 8191 3351 8152
TIME...MOT...LOC 2358Z 277DEG 15KT 3353 8190
$$
SCC003-010030-
/O.CON.KCAE.SV.W.0131.000000T0000Z-200701T0030Z/
Aiken SC-
759 PM EDT Tue Jun 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN AIKEN COUNTY...
At 758 PM EDT, a severe thunderstorm was located over Clearwater,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, North Augusta, Clearwater, Aiken Mall, Belvedere, New
Ellenton, Jackson, Citizens Park, Gloverville, Graniteville,
Burnettown, Hopeland Gardens, Savannah Bluffs Heritage Preserve,
Redcliffe Plantation State Historic Site, Boyd Pond Park, New
Savannah Bluff Lock & Dam Park and Riverside Village at Hammond's
Ferry.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 1 and 9.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3322 8176 3329 8186 3331 8185 3330 8188
3334 8190 3333 8191 3335 8194 3337 8195
3338 8193 3341 8195 3341 8191 3343 8193
3344 8191 3347 8193 3349 8199 3353 8201
3361 8191 3351 8152
TIME...MOT...LOC 2358Z 277DEG 15KT 3353 8190
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:47 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 30, 2:47 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Columbia SC 247 PM EDT Tue Jun 30 2020 .SYNOPSIS... An upper level trough will be over the eastern US through much of the week. At the surface, a weak boundary will be stalled over the area and combine with abundant low level moisture to produce diurnally driven convection. Although, several upper level shortwaves may enhance convective activity outside of peak heating hours as well. Late in the week, the closed upper low will move east and should be replaced by a weak upper trough. This will continue shower and thunderstorm chances into the weekend. Temperatures will be near normal for much of the period. && .NEAR TERM /THROUGH TONIGHT/... Visible satellite imagery this afternoon showing quite a bit of cloud cover across the northern Midlands and Pee Dee which has resulted in temperatures a degree or two lower than originally forecast and a little less instability. A weak frontal boundary has slipped southward toward the northern periphery of the forecast area this afternoon. Shortwave energy will move over portions of the area this evening, supporting continued activity. Abundant moisture is in place with pwat values around 1.9 to 2.0 inches. Instability is weak to moderate with ML CAPE values around 1500 to 2000 J/kg. There is a marginal risk of severe weather across the area this afternoon and evening with damaging winds as the primary threat. DCAPE values are around 600 to 1000 J/kg with the highest values south. Effective bulk shear is a little higher than yesterday at around 20 knots north which may result in more organized convection than yesterday in the form of multicells. Activity expected to diminish this evening in the wake of the shortwave and with a loss of heating. Overnight lows around 70. Patchy fog possible due to light to calm winds and moist low levels. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... A closed upper level low will persist along the New England coast Wednesday and Thursday, with numerous disturbances expected to rotate around the base of the trough and across the area. Meanwhile at the surface, a nearly stationary front will extend across the area. Most of the convection during this time period will be diurnally driven, with forcing for ascent enhanced by the passing disturbances and convergence along the stalled front. Expect the coverage of showers and thunderstorms to become numerous by Wednesday afternoon and evening, before dissipating some later Wednesday night when the coverage should become more isolated. Expect scattered to numerous showers and thunderstorms again by Thursday afternoon. There is a Moderate Risk for severe thunderstorms across the area on Wednesday, and the potential for at least isolated severe weather will continue into Thursday. Locally damaging winds appears to be the main severe weather threat in the afternoon and evening hours. High temperatures will be around 90 or in the lower 90s both afternoons, with morning lows on Thursday in the lower 70s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The closed upper level low finally shifts east of New England by the end of the work week and quickly gets replaced by a northeast- southwest oriented upper trough over the region through the weekend. The surface front shifts southward, and stalls south and east of the area through the weekend. This will continue the unsettled pattern, but with the front and greatest moisture to the south, it looks like the best potential for scattered mainly diurnal convection will be across the CSRA and southern Midlands. Temperatures appear to be near normal though the weekend. By early next week, it appears that a wave of low pressure could develop along the stalled front and track offshore. Lower confidence in the timing and track of this potential low, but unsettled conditions could certainly persist across the area, although with slightly cooler temperatures. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Scattered to numerous thunderstorms and showers remain a possibility throughout the afternoon into early evening. Thunderstorms may contain heavy rain and strong winds. Outside of thunderstorms, VFR conditions will remain. Winds will be 5 to 10 knots from the northwest, becoming light and variable overnight. Because of the low overnight wind speeds, cannot rule out the possibility of fog formation. Due to inconsistency in models, confidence was too low to include. .EXTENDED AVIATION OUTLOOK...The chance for restrictions from mainly diurnal convection and early morning fog will persist through the weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 30, 6:39 AM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 639 AM EDT Tue Jun 30 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 011045- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 639 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon and evening and may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms should develop on Wednesday. Damaging wind gusts will be possible, similar to the previous few days. For the remainder of the period, there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 6:53 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
653 PM EDT Tue Jun 30 2020
SCZ031-302345-
Sumter SC-
653 PM EDT Tue Jun 30 2020
...Strong Thunderstorms Will Impact Portions of western Sumter County
Until 745 PM EDT....
At 653 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oakland, or over Shaw Air Base, moving
southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Sumter, South Sumter, Shaw Air Base, Mulberry, Oakland, Sumter County
Airport, Millwood, Cane Savannah, Dalzell, Dinkins Mill, Lakewood,
Privateer, Wedgewood, East Sumter, Cherryvale and Stateburg.
LAT...LON 3377 8033 3377 8040 3373 8040 3392 8063
3393 8062 3395 8063 3397 8062 3408 8053
3394 8019
TIME...MOT...LOC 2253Z 305DEG 16KT 3397 8052Special weather statement, Jun 30, 6:59 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
659 PM EDT Tue Jun 30 2020
SCZ028-031-037-302345-
Calhoun SC-Sumter SC-Richland SC-
659 PM EDT Tue Jun 30 2020
...Strong Thunderstorms Will Impact Portions of central Calhoun...
southwestern Sumter and southeastern Richland Counties Until 745 PM
EDT....
At 658 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Congaree National Park, or near McEntire Air
Base, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
McEntire Air Base, Eastover, Gadsden, Poinsett State Park, Congaree
National Park, Pinewood, Fort Motte, Creston and Lone Star.
LAT...LON 3381 8094 3396 8081 3378 8042 3356 8061
TIME...MOT...LOC 2258Z 305DEG 16KT 3385 8081Special weather statement, Jun 30, 7:18 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
718 PM EDT Tue Jun 30 2020
GAZ065-SCZ030-010000-
Richmond GA-Aiken SC-
718 PM EDT Tue Jun 30 2020
...Strong Thunderstorms Will Impact Portions of Richmond and
southwestern Aiken Counties Until 800 PM EDT....
At 718 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Augusta, moving southeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
North Augusta, Augusta, Belvedere, Clearwater, Hephzibah, Jackson,
Glendale, South Augusta, Midtown, Summerville, Augusta Mall, Daniel
Field, McBean, Augusta Regional Airport, Augusta National Golf Club,
West End Augusta, New Savannah Bluff Lock & Dam Park, Glenn Hills,
Westover Memorial Park and Westover.
This includes the following highways...
Interstate 20 in Georgia between mile markers 196 and 199.
Interstate 20 in South Carolina near mile marker 3.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 19.
LAT...LON 3348 8212 3355 8196 3326 8174 3323 8183
3326 8188 3326 8192 3323 8198 3324 8201
3323 8203 3324 8206 3324 8207 3346 8215
TIME...MOT...LOC 2318Z 336DEG 20KT 3345 8202Special weather statement, Jun 30, 7:22 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
722 PM EDT Tue Jun 30 2020
SCZ016-022-116-010000-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
722 PM EDT Tue Jun 30 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield...Southern Lancaster and northeastern Kershaw Counties
Until 800 PM EDT....
At 722 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pageland, Kershaw, Carolina Sandhills Wildlife Refuge, Mt Pisgah,
Jefferson, Taxahaw, High Point Fire Station, Kershaw Correctional
Institution, Tradesville, Bay Springs Fire Station, Central High
School and Forty Acre Rock Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3481 8033 3459 8013 3448 8063 3482 8061
TIME...MOT...LOC 2322Z 336DEG 19KT 3480 8047Special weather statement, Jun 30, 7:32 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
732 PM EDT Tue Jun 30 2020
SCZ031-036-038-010015-
Orangeburg SC-Clarendon SC-Sumter SC-
732 PM EDT Tue Jun 30 2020
...Strong Thunderstorms Will Impact Portions of east central
Orangeburg...southwestern Clarendon and southwestern Sumter Counties
Until 815 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 731 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Poinsett State Park, or 9 miles southwest of
South Sumter, moving south at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Manning, Summerton, Santee State Park, Poinsett State Park, Santee
Cooper Regional Airport, Santee, Pinewood, Paxville, Vance, Rimini,
St. Paul, Lakewood, Privateer, Davis Station and Mill Creek Marina
and Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
This includes Interstate 95 between mile markers 99 and 119.
LAT...LON 3342 8041 3355 8053 3354 8051 3356 8050
3358 8052 3359 8050 3360 8052 3362 8052
3363 8054 3364 8053 3365 8055 3381 8056
3388 8036 3353 8011
TIME...MOT...LOC 2331Z 339DEG 19KT 3377 8044The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:18 PM EDT | Special Weather Statement | CAE | Richmond | 42 min |
| Jun 29, 8:22 PM EDT | Special Weather Statement | CAE | Newberry | 23 min |
| Jun 29, 8:41 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 49 min |
| Jun 29, 9:26 PM EDT | Special Weather Statement | CAE | Saluda | 34 min |
| Jun 29, 9:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 45 min |
| Jun 29, 10:00 PM EDT | Special Weather Statement | CAE | Lexington | 15 min |
| Jun 30, 6:53 PM EDT | Special Weather Statement | CAE | Sumter | 52 min |
| Jun 30, 6:59 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Jun 30, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 28 min |
| Jun 30, 7:22 PM EDT | Special Weather Statement | CAE | Chesterfield | 38 min |
| Jun 30, 7:32 PM EDT | Special Weather Statement | CAE | Clarendon | 43 min |
| Jun 30, 7:56 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.